Beware Long-Term Effects of Antidepressants

Posted on Nov 25, 2008 in Health & Wellness

OB/GYN News, Oct 1, 1999 by Todd ZwillichE-mail Print Link WASHINGTON — Don’t overlook the possibility of long-term and late-emerging side effects when prescribing antidepressant medications, warned Dr. John M. Zajecka of Rush-Presbyterian St. Luke’s Medical Center in Chicago.Insomnia, weight gain, and sexual problems are the main offenders.

Most clinicians are acutely aware of the short-term side effects that can arise with antidepressants, and most do a good job of discussing them with their patients. But longer-term side effects can have a much more insidious onset and may be difficult to distinguish from depressive symptoms themselves, Dr. Zajecka said in an industry-sponsored symposium at the annual meeting of the American Psychiatric Association.
Hooked on happiness: More women are being prescribed anti-depressants. Are we…
Trazodone for insomnia induced by antidepressants – adapted from the American…
Wake up refreshed! Mornings don’t have to be hard. Our tips will get you out…
Cocktails and calories: Beer, wine and liquor calories can really add up…. Patients who stay on their antidepressant regimens for an extended period of time may develop insomnia. Antidote medications are often effective, but mania, illicit drug use, or insomnia as a symptom of the depression itself must be ruled out before any are tried.

Mirtazapine is among the initial choices for patients with insomnia that is associated with tricyclic antidepressants (TCAs), selective serotonin reuptake inhibitors (SSRIs), or venlafaxine. Trazodone and benzodiazepines are other options, but clinicians may also want to consider lowering the antidepressant dose or even switching antidepressants altogether.

Somnolence can also arise several months after antidepressants are started. But a careful evaluation is key, since sleepiness can be a result of depression, medical conditions like hypothyroidism, or interactions with anxiolytics and hypnotics.

Bedtime dosing of the existing antidepressant or switching medications is the best strategy if the patient’s pharmacotherapy is the cause, Dr. Zajecka said.

Patients experiencing weight gain also should be counseled that their antidepressant medication may prevent them from feeling full while eating. They need to be convinced to walk away from the table before they feel completely full.

Appetite suppressants and topiramate are options in many patients. Stimulants may also “kill two birds with one stone” for patients who are both depressed and in need of appetite suppression, he said.

Stimulants like methylphenidate and amphetamine also may be of use in patients who develop asthenia while on antidepressants. But as with other long-term side effects, the euthymia, apathy, and mental dulling associated with asthenia can also derive from the primary depression itself.

Decreasing the total medication dose or moving to evening dosing of antidepressants can sometimes help if patient and clinician do not wish to switch medications.

Sexual dysfunction is a well-known side effect of many antidepressant medications, although this side effect can just as easily be the result of depression, concomitant medical disorders, or a combination of all three.

Clinicians should also take care to rule out primary sexual dysfunction that occurs independently of antidepressants.

Sexual dysfunction often resolves after patients have some time to adapt to their medication. Watchful waiting is a good first strategy.

“If [sexual dysfunction] hasn’t recurred by 6 months on the medication, the likelihood of it recurring at all is pretty rare,” Dr. Zajecka said.

The incidence of sexual dysfunction is low with bupropion, nefazodone, and mirtazapine. Each of these medications, in addition to buspirone, may make effective sexual antidotes for patients on antidepressants.

Most sexual antidotes should be given on a standing basis with periodic discontinuation to assess for adaptation to the antidepressant. “I do it about every 3 months,” Dr. Zajecka said.